News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: 40 yr. old with pitting edema in legs, abdominal distention


 suej723 - Thu Jun 24, 2004 8:08 pm

I'm a 40 yr old female with pitting edema in my lower extremeties and an extended stomach. I've seen my doctor for this problem a year ago and again this week. It just seems to continue to get worse and never goes away.

A year ago I had an EKG was performed which was normal along with blood work. This week she has again run the blood tests to check my liver function, kidney function, thyroid - all of which came back normal. She also checked the protein in my urine, which was also normal.

My doctor gave me 20 mg of Lasix two days ago and I've already lost 9 1/2 lbs. Although my ankles are still pitting. When I press my finger in my ankles, I get about at least a 1/2 inch deep spot, which takes awhile to go back to normal. When I asked "what now" when the blood tests came back normal, I was just told to take the Lasix. My doctor does not seemed concerned with my heart function because my blood pressure is 122/64. With my blood pressure being good, does that rule out coronary in relevance to the edema?

I get frequent chest colds and pneumonia, but having allergies and asthma I'm not sure how much of this is related to that.

My father had to have a pacemaker at the age of 41 and has always had very low blood pressure.

Do I have reason to be concerned and continue to ask for follow up, get another opinion or do I just accept this?
 Dr. Yasser Mokhtar - Wed Jun 30, 2004 5:18 pm

User avatar Dear Sue,

The causes of leg edema and abdominal distention are various.

Usually, they are related to:

1. Heart failure.
2. Liver failure.
3. Renal failure.
4. Lung failure.
5. Increased pressure in the big veins of the abdomen and pelvis.
6. Very bad nutritional status.
7. Standing on one's feet for several hours a day continuously but this should not give rise to abdominal distention.


Are you sure that the abdominal distention that you have is fluid and not something else?

For each of the above mentioned conditions to cause edema of the legs and abdmoinal distention, has its own characteristics.

1. Heart failure:
As for heart failure, before one develops lower limb edema one should have been having symtpoms suggestive of heart failure like shortness of breath. i would suggest that you have your heart evaluated by an echocardiogram (ultrasound of the heart) unless your doctor abosolutely thinks that this is not related to the heart. A normal blood pressure does not mean that heart failure could be ruled out. As for coronary disease to cause lower limb edema and abdominal distention it has to affect the heart muscle first and cause heart failure.

2. Liver failure:
As for liver, for the lower limb edema to appear and the abdominal distention to appear, one should have full blown picture of liver failure and obviously you don't.

3. Renal failure:
As for the kidneys, even though you don't have much proteins in the urine on a urinalysis, i would suggest to get a 24 hours urine collection which should be more accurate. Since your kidney functions turned out to be ok, i would think that this might be normal although there are disease entities that can cause high proteins in the urine with normal kidney functions. i would also suggest to have a kidey ultrasound.

4. Lung failure:
As for lungs, one might have a history of may be smoking, asthma, emphesyma or have a history of pulmonary hypertension whatever its cause might be. If you are having syptoms suggestive of any of these diseases, i would suggest that you have a lung function test.

5. Increased pressure in the big veins of the abdomen and pelvis:
This could be related to a either a blood clot in the big veins of the of the abdomen or related to something like a an abnormal growth pressing on those veins.

6. Very bad nutritional status:
With low protein in the blood. This is obviosuly not the case as proteins in the blood are usually measured with the liver function tests and yours were normal as you mentioned.

7. Standing on one's feet for several hours a day continuously:
But this should not give rise to abdominal distention.

Lasix, or diuretics in general, are symptomatic treatment, they don't treat the underlying cause just the edema itself. This being said, however, it is the corner stay of treatment for edema whatever its cause but they have to be used cautiously as they have their own side effects and patients have to be under medical supervision and close follow-up.

Other modalities of treatment that you might want to try although not preferred by many patients is to wear a compression stocking in the morning before getting out of bed and of course after you make sure that you don't have any edema in your legs but this obviously will not affect your abdominal distention and does not address the underlying cause.

As you see, it is not easy to know what is the cause of the edema exactly and also, it is not cheap as i mentioned lots of tests that might be expensive. You can talk to your doctor and let him explain to you what he thinks the cause of the edema is and why does not want to pursue further investigations.

In my opinion, if this has been getting worse, i would suggest to try and find the underlying cause so that you may be given the appropriate treatment for the cause of the edema if any, this in addition to the diuretics of course.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 suej723 - Wed Jun 30, 2004 6:25 pm

Thank you very much for your response. I am going to follow up with my regular doctor. It's hard to separate some of the symptoms, because I have asthma so I do become very SOB easily and have had a allergic reaction to a medication that caused lung scarring, a 13 year history of bladder/kidney infections, and a family history of coronary problems.

This morning I had something new happen though. I get up at 4am and usually the restroom is the first place I go, but not this morning. I could not urinate until after I had taken my Lasix at 6am. After 3 cups of coffee, 14 oz. orange juice, 2 diet cokes, 3 20oz bottles of water, I've only urinated a total of 3 times all day.

I've also been noticing my heart beat very strong and rapid at time. This has only happened a couple of times in the past week. The lasix is only a minimal help with the edema. The pitting has never gone away

Thanks again for your reply. Now at least I know what I can ask about with my doctor.
 Dr. Yasser Mokhtar - Wed Jun 30, 2004 10:27 pm

User avatar Dear Sue,

Thank you very much for the update.

Lung scarring on the long run can cause what is known as pulmonary hypertension and this can lead to right sided heart failure with the subsequent development of lower limb edema and abdominal distention secondary to fluid collection in the abdomen.

Taking too much lasix can lead to dehydration and dehydration can lead to low urine output. Feeling strong and rapid heart beats can be related to lasix intake as well as lasix may lead to depletion of potassium in the body which in turn can lead to this symptom.

Please, notify your doctor about these symptoms and have a blood work done to check your renal functions and your potassium level in the blood if your doctor deems it necessary.

Keep me updated.

Once more, thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here